Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Quad Cities, IA

October 20, 2021Clinton County, Jackson County, Iowa

NWS Quad Cities, IA issued this special weather statement at Oct 20, 2021, 3:17 PM CDT for Clinton County, Jackson County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 20, 2021, 3:17 PM CDT (20:17 UTC)
Expired
Oct 20, 2021, 3:45 PM CDT
In force
28 min
Issued by
NWS Quad Cities, IA
Hail
0.25 in
Wind
30

Counties Clinton County, IA, Jackson County, IA

The radar

The Quad Cities radar (KDVN), 76 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1651 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

626 
WWUS83 KDVN 202017
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
317 PM CDT Wed Oct 20 2021
 
IAZ042-054-066-068-ILZ001-007-202045-
Carroll IL-Jo Daviess IL-Scott IA-Clinton IA-Jackson IA-Dubuque IA-
317 PM CDT Wed Oct 20 2021

...Strong thunderstorms will impact portions of central Jo Daviess,
northwestern Carroll, Jackson, north central Scott, southeastern
Dubuque and Clinton Counties through 345 PM CDT...

At 316 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from East Dubuque to near Andrew to near Calamus.
Movement was east at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Strong thunderstorms will be near...
  East Dubuque and Andrew around 320 PM CDT.
  Menominee around 325 PM CDT.
  Galena, Welton, Springbrook and Spragueville around 330 PM CDT.
  DeWitt and Preston around 335 PM CDT.

Other locations in the path of these storms include Miles, Council
Hill, Green Island, Hanover, Scales Mound and Low Moor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4254 9064 4251 9064 4251 9022 4215 9020
      4176 9035 4175 9082 4211 9070 4254 9073
      4256 9066
TIME...MOT...LOC 2016Z 264DEG 31KT 4248 9063 4213 9062 4180 9074 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

Gunkel

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Oct 20, 2:53 PM CDT, 24 minutes earlier.

Area forecast discussion, Oct 20, 2:53 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
253 PM CDT Wed Oct 20 2021

.SYNOPSIS...
Issued at 202 PM CDT Wed Oct 20 2021

A surface low is moving along the Minnesota and Iowa border early
this afternoon with a cold front stretching along the Iowa and
Nebraska border southward into eastern Kansas then curving
southwestward into west Texas. Scattered showers and isolated
thunderstorms having developed across northwest Illinois with
development on satellite and radar east of Cedar Rapids.
Temperatures at 2 PM ranged from 69 degrees at Independence to 74
degrees at Davenport. Dew points are in the 50s.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 202 PM CDT Wed Oct 20 2021

A nearly vertically stacked storm system over southern Minnesota
and northern Iowa is forecast to slowly move eastward and into
western Michigan over the next 24 hours. This will move a cold
front across the region this evening. Behind the front, it will
be continue breeze with west to northwest winds of 15 to 25 MPH
continuing into Thursday.

In the short term, scattered showers and isolated thunderstorms
are developing in eastern Iowa and northwest Illinois this
afternoon in the warmer air ahead of the cold front. Must unstable
CAPE values this afternoon is around 1000 J/KG across the area
with mid level lapse rates around 7*c/KM. Model soundings show
most of the CAPE in the upper portions of the sounding and think
that small hail will be the primary threat. These scattered
showers and storms are forecast by CAMs to move eastward through
the late afternoon and diminish as they push to the east. However,
large scale models show lift overspread the area into this
evening so am expecting an uptick in coverage and intensity over
the next few hours before precipitation diminishes tonight. Some
scattered showers are expected to linger into Thursday morning
north of Highway 30. Rainfall amounts will be light with scattered
amounts of a quarter of inch.

Behind the cold front, noticeably cooler air will move into
region. Moisture wrapping in behind the closed low will be trapped
under the inversion leading to stratus currently on satellite
moving into the area. Models show these clouds lingering across
the area through the most of the day on Thursday and until the
upper level low moves into western Michigan and the clouds clear
from west to east beginning late in the day. This will impact
temperatures across the area on Thursday. Low temperatures on
Thursday morning are forecast to be in the mid to upper 40s. Thick
cloud cover across the area will lead to little diurnal change in
temperatures on Thursday. Current forecast is for temperatuers in
mid to upper 50s. This my be optimistic with some models having
high temperatures in lower to mid 50s and this may need to be
adjusted by later shifts.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 202 PM CDT Wed Oct 20 2021

1) Cool post-frontal air filters in at the start of the long term
period, bringing the potential for frost to some.

2) Active pattern seems to return next week, bringing along a few
chances for rain.

Overview...

Would seem that a more active pattern will start to set up in the
region, starting this weekend. Temperatures through the weekend will
finally be more seasonal and cool, with nights in the 30s, leading
to possible frost. There will be a few chances for rain as well,
with the first on Saturday night and then again through next week.
Temperatures will seem to warm back up, bringing us above normal
next week.

Thursday/Friday...

We are starting to look more seasonal at the beginning of the long
term period, as we sit cloudy and cool under a post-frontal airmass.
Thursday will be mostly cloudy, with decreasing clouds through the
night and into Friday. Winds will be a bit breezy to start out the
day on Thursday, slowly dying off through the day. High temperatures
will be sitting comfortably in the 50s, with nighttime temperatures
in the 30s. Finally, it would seem that the fall weather has arrived
and it is time to pull the jackets out for a few days. With cold
temperatures returning and clouds decreasing Thursday night, the
chance for frost returns to the area. Granted, the best chances for
frost will be along and north of Interstate 80, especially on Friday
night and Saturday morning. Thursday's frost chances will be
conditional on the cloud cover and will be mainly focused on
locations along and north of Highway 30.

Weekend and Beyond...

Saturday is set up to be another nice and cool fall day throughout
the area, with some clouds. Through the day, clouds will start to
invade the sky ahead of an approaching wave. The wave is mostly
recognized in the low to mid levels, with it becoming more diffuse
as we go higher. This wave will bring the next shot of rain to the
area, with heavier accumulations possible for some. Some timing
differences exist amongst long term guidance, with the GFS and CMC
still generally in line with timing (CMC a little quicker, but not
much). While differences exist amongst guidance, all indicate some
sort of rain will be moving in Saturday night and through Sunday.
Another difference amongst guidance will be where the heavy rain
axis sets up, as this is all around the board at the moment. Will
continue to monitor this, as some heavier rainfall totals can
result. The heavier portion of the rainfall is currently looking to
fall on Sunday, when guidance brings in stronger forcing with the
low level front pushing in. This system will be slow to move out, so
Sunday will likely be a dreary day, full of clouds and persistent
rain showers.

Early next week, we see the return of southwesterly flow in the low
levels, which will supply warm and moist air to the area. This will
drive temperatures above normal, once again. While the low level
pattern can provide some insight, the upper level patterns are not
as reliable. Much uncertainty exists for next week, as all long term
guidance diverges. With this in mind, they hint at the chance for
some more rain midweek, but timing is not in agreement. As we get
closer, we can narrow it down some more. Will opt to leave Slight to
Chance PoPs in the forecast, per NBM. For now, I will just say that
temperatures are looking to be above normal, supported by the 6-10
day Climate Prediction Center outlook, with chances for more
precipitation through midweek.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1236 PM CDT Wed Oct 20 2021

A storm system currently moving into southern Minnesota and
northern Iowa will move into southern Wisconsin through Thursday
morning and spread VFR ceilings and visibilties into the area to
start the period. Gusty southerly winds this afternoon will shift
to the west this evening with gusts continuing as a front moves
across the area from 00 to 06 UTC. Ceilings are forecast to lower
MVFR behind the front and remain MVFR to potentially IFR through
the remainder of the TAF period. Scattered showers and isolated
thunderstorms are possible through into this evening but
confidence is low that they will impact any TAF sites so did not
mention them in the TAFS with the potential for showers to linger
at KDBQ and KMLI through 12 UTC.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Gunkel
AVIATION...Cousins
Hazardous weather outlook, Oct 20, 3:21 AM CDT, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
321 AM CDT Wed Oct 20 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-210830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
321 AM CDT Wed Oct 20 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible today. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Frost and freezing temperatures are possible Friday night into
early Saturday morning over areas north of Interstate 80.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

In the hours before

Special weather statement, Oct 20, 2:45 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
245 PM CDT Wed Oct 20 2021

IAZ042-053-054-065>068-078-ILZ001-015-024-202030-
Mercer IL-Rock Island IL-Jo Daviess IL-Scott IA-Clinton IA-
Jackson IA-Muscatine IA-Dubuque IA-Cedar IA-Louisa IA-Jones IA-
245 PM CDT Wed Oct 20 2021

...Strong thunderstorms will impact portions of southwestern Rock
Island, northwestern Mercer, northwestern Jo Daviess, central Louisa,
western Jackson, eastern Cedar, Scott, southeastern Dubuque, eastern
Jones, central Muscatine and western Clinton Counties through 330 PM
CDT...

At 245 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Onslow to near Rochester. Movement was
northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Wyoming, Onslow and Center Junction around 250 PM CDT.
  Monmouth around 255 PM CDT.
  Canton around 300 PM CDT.

Other locations in the path of these storms include Lowden,
Wheatland, Calamus, Toronto, Bernard, Zwingle, Grand Mound, La Motte,
Delmar and Welton.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 265 and 295.
 Interstate 280 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4251 9064 4251 9061 4146 9057 4127 9119
      4226 9111 4253 9064
TIME...MOT...LOC 1945Z 235DEG 31KT 4212 9104 4168 9105

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Gunkel
Special weather statement, Oct 20, 3:17 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
317 PM CDT Wed Oct 20 2021

IAZ042-054-066-068-ILZ001-007-202045-
Carroll IL-Jo Daviess IL-Scott IA-Clinton IA-Jackson IA-Dubuque IA-
317 PM CDT Wed Oct 20 2021

...Strong thunderstorms will impact portions of central Jo Daviess,
northwestern Carroll, Jackson, north central Scott, southeastern
Dubuque and Clinton Counties through 345 PM CDT...

At 316 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from East Dubuque to near Andrew to near Calamus.
Movement was east at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  East Dubuque and Andrew around 320 PM CDT.
  Menominee around 325 PM CDT.
  Galena, Welton, Springbrook and Spragueville around 330 PM CDT.
  DeWitt and Preston around 335 PM CDT.

Other locations in the path of these storms include Miles, Council
Hill, Green Island, Hanover, Scales Mound and Low Moor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4254 9064 4251 9064 4251 9022 4215 9020
      4176 9035 4175 9082 4211 9070 4254 9073
      4256 9066
TIME...MOT...LOC 2016Z 264DEG 31KT 4248 9063 4213 9062 4180 9074

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Gunkel

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 2:45 PM CDTSpecial Weather StatementDVNCedar, Jones, Muscatine, Scott45 min
Oct 20, 4:15 PM CDTSpecial Weather StatementDVNJo Daviess30 min
Oct 20, 4:54 PM CDTSpecial Weather StatementDVNCarroll, Stephenson36 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.